Correlation between CAG repeat length and clinical features in Machado-Joseph disease

Patrícia Maciel, Claudia Gaspar, Anita L. DeStefano, Isabel Silveira, Paula Coutinho, João Radvany, David M. Dawson, Lewis Sudarsky, João Guimarães, Jose E L Loureiro, Marjan M. Nezarati, Lee I. Corwin, Iscia Lopes-Cendes, Karen Rooke, Roger Rosenberg, Patrick MacLeod, Lindsay A. Farrer, Jorge Sequeiros, Guy A. Rouleau

Research output: Contribution to journalArticle

218 Scopus citations

Abstract

Machado-Joseph disease (MJD) is associated with the expansion of a CAG trinucleotide repeat in a novel gene on 14q32.1. We confirmed the presence of this expansion in 156 MJD patients from 33 families of differenrt geographic origins: 15 Portuguese Azorean, 2 Brazilian, and 16 North American of Portuguese Azorean descent. Normal chromosomes contain between 12 and 37 CAG repeats in the MJD gene, whereas MJD gene carriers have alleles within the expanded range of 62-84 CAG units. The distribution of expanded alleles and the gap between normal and expanded allele sizes is either inconsistent with a premutation hypothesis or most (if not all) of the alleles we studied descend from a common ancestor. There is a strong correlation between the expanded repeat size and the age at onset of the disease as well as the clinical presentation. There is mild instability of the CAG tract length with transmission of the expanded alleles; both increase and decrease in size between parents and progeny occur, with larger variations in male than in female transmissions. Together, these effects can partly explain the variability of age at onset and of phenotypic features in MJD; however, other modifying factors must exist.

Original languageEnglish (US)
Pages (from-to)54-61
Number of pages8
JournalAmerican Journal of Human Genetics
Volume57
Issue number1
Publication statusPublished - Jul 1995

    Fingerprint

ASJC Scopus subject areas

  • Genetics

Cite this

Maciel, P., Gaspar, C., DeStefano, A. L., Silveira, I., Coutinho, P., Radvany, J., ... Rouleau, G. A. (1995). Correlation between CAG repeat length and clinical features in Machado-Joseph disease. American Journal of Human Genetics, 57(1), 54-61.